Expanders obtained from affine transformations

Abstract

A bipartite graphG=(U, V, E) is an (n, k, δ, α) expander if |U|=|V|=n, |E|≦kn, and for anyXU with |X|≦αn, |Γ G (X)|≧(1+δ(1−|X|/n)) |X|, whereΓ G (X) is the set of nodes inV connected to nodes inX with edges inE. We show, using relatively elementary analysis in linear algebra, that the problem of estimating the coefficientδ of a bipartite graph is reduced to that of estimating the second largest eigenvalue of a matrix related to the graph. In particular, we consider the case where the bipartite graphs are defined from affine transformations, and obtain some general results on estimating the eigenvalues of the matrix by using the discrete Fourier transform. These results are then used to estimate the expanding coefficients of bipartite graphs obtained from two-dimensional affine transformations and those obtained from one-dimensional ones.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    N. Alon, Eigenvalues and expanders,Combinatorica 6 (1986), 83–96.

    MATH  Article  MathSciNet  Google Scholar 

  2. [2]

    N. Alon andV. D. Milman, Eigenvalues, expanders and superconcentrators,Proc. 25th Ann. IEEE Symp. on Found. of Comput. Sci., (1984), 320–322.

  3. [3]

    N. Alon, Z. Galil andV. D. Milman, Better expanders and superconcentrators”, to appear inJ. of Algorithms.

  4. [4]

    L. A. Bassalygo, Asymptotically optimal switching ciruits,Problems of Infor. Trans. 17 (1981) 206–211.

    MATH  Google Scholar 

  5. [5]

    F. R. K. Chung, On concentrators, superconcentrators, and nonblocking networks,Bell System Tech. J.,58 (1979), 1765–1777.

    MATH  MathSciNet  Google Scholar 

  6. [6]

    O. Gabber andZ. Galil, Explicit constructions of linear-sized superconcentrators,J. Comput. System Sci.,22 (1981), 407–420.

    MATH  Article  MathSciNet  Google Scholar 

  7. [7]

    S. Jimbo andA. Maruoka, Expanders obtained from affine transformations,Proc. 17th Ann. ACM Symp. on Theory of Computing, (1985), 88–97.

  8. [8]

    M. Klawe, Nonexistence of one-dimensional expanding graphs,Proc. 22nd Ann. Symp. on Found. of Comput. Sci., (1981), 109–113.

  9. [9]

    M. Klawe, Limitations on explicit constructions of expanding graphs,SIAM J. Comput. 13 (1984), 156–166.

    MATH  Article  MathSciNet  Google Scholar 

  10. [10]

    G. A. Margulis, Explicit construction of concentrators,Prob. Info. Trans.,9 (1975), 325–332.

    MathSciNet  Google Scholar 

  11. [11]

    N. Pippenger, Superconcentrators,SIAM J. Comput. 6 (1977), 298–304.

    MATH  Article  MathSciNet  Google Scholar 

  12. [12]

    W. Maass, Combinatorial lower bound arguments for deterministic and nondeterministic Turing machines,Trans. AMS. 292 (1985), 675–693.

    MATH  Article  MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Jimbo, S., Maruoka, A. Expanders obtained from affine transformations. Combinatorica 7, 343–355 (1987). https://doi.org/10.1007/BF02579322

Download citation

AMS subject classification (1980)

  • 68 A 20